Yes, unfortunately, that is part of the heinous nature of our disease and one of the reasons that it is so difficult to diagnose. Symptoms come and go, new symptoms appear and old symptoms get worse. Test results change as our symptoms change - negative on one reading, positive on the next. There is no way to predict anything with Lupus except the fact that it is an ever changing disease that can affect every part of our body (hence the name "Systemic"), from our skin, to our muscles to our internal organs!
I've never taken Elavil, but here is some information about it:
ELAVIL (aka: Amtriptyline): (FYI - this drug has been known to cause Lupus-like symptoms as a side effect; Lack of energy/fatigue (common), Skin conditions, Skin rash
Erythema annulare centrifigum (rare)-chronic occurring red raised rash.
For Lupus patients, Elavil is generally prescribed for neuropathy ( a disorder of nerve(s) apart from the brain and spinal cord which can cause tingling, numbness, unusual sensations).
For Fibromyalgia patients, Elavil is given for pain as is works on the neurons that carry the pain signal.
Elavil is actually a Tricyclic antidepressant. The common side effects include: Anticholinergic effects (e.g. dry mouth, blurred vision, urinary retention, constipation, palpitations, tachycardia, associated sublingual adenitis or gingivitis). Weight loss or gain. Tinnitus, drowsiness, nervousness, insomnia, Hypotension, dizziness, rash sweating, confusion, mania, psychosis, heart block, arrhythmias, extrapyramidal symptoms. Gastric upset. Endocrine effects (e.g. changes in libido, impotence, gynecomastia, galactorrhea). Rarely, bone marrow depression, hepatic toxicity, seizures, peripheral neuropathy, severe cardiovascular effects in patients with cardiac disease, photosensitivity, Dysarthria, stuttering, renal failure. Withdrawal symptoms.
Peace and Blessings
Thanks a lot for all this information, I really appreciate it!
I hope you are well,
I was on Elavil (amytrptaline) when I first became sick. I did not really notice any improvement, except that it did help me sleep better. I stayed on that for about 8 months or so, and then a rheumatologist at B&W switched me over to Celexa, which is an SSRI, and not a trycyclic (both are anti-depressants). She switched because there were far less side effects with the Celexa apparently. I have been on it ever since (about 7 or 8 years). I have not had any side effects from this med at all except for decrease in libido...(bummer for hubby sometimes..lol).
Of course, everyone is different...I still think that your arm could be a problem with a pinched nerve in your neck...that is a telltale symptom, but of course - I am no doctor...lol!
Have you hurt your neck in any way? Whether muscular or nerve? The smallest inflammation in your neck can lean on a nerve which can shoot right down your arm causing weakness, numbness, tingling, etc.
Sometimes, a chiropractor can help - but Im VERY LEERY of chiros sometimes...They feel they can help EVERYTHING, and that is just not the case. But, I have a couple of friends who have had exactly what you have, and it has been a problem in the neck...Just an idea from your local, friendly lupie!!
You are most welcome :lol: I am doing good enuf I guess!!!
Peace and Blessings
Thanks for the information on Elavil. I'm on day 2 so can't tell for sure whether or not it is working, though I am sleeping better at night also! :)
I haven't had any pain in my neck at all, but your hypothesis sounds possible. Today, I noticed generalized weakness and weird sensations in my right arm which is new. I work with Occupational therapists so she did some tests and conclude that overall my right side is not doing well today. Perhaps this is related to what's going on in my left arm? Hmmm. I should be seeing a neurologist on Friday so I'll be sure to mention it. This morning I was having trouble using the mouse on my computer and repeatedly kept dropping things I was holding in my right hand. I became so frustrated! :mad:
I'll ask the neuro about the possibility of inflammation or pinched nerve in my neck, thanks for the suggestion! :)
I hope you are doing well,